Lactic acidosis, pancreatitis and pancreatic insufficiency
All nukes (d4T, ddI, abacavir, tenofovir, FTC, 3TC, AZT), hydroxyurea and ribavirin, have been linked to reports of lactic acidosis and/or pancreatitis. PIs and efavirenz have also been associated with pancreatitis.
Pancreatic insufficiency is not reported as a side effect of HIV meds but is still included below.
Lactic acidosis is no longer reported in countries that do not use d4T, ddI and AZT. Although other nukes are linked to lactic acidosis one or more of these nukes are linked to most cases.
Lactic acid is a by-product formed when the body breaks down starches and sugars. Levels of lactic acid are normally carefully regulated by the liver. Small increases in lactic acid (called hyperlactataemia) are relatively frequent, and are temporary, especially after exercise.
If they reach a higher level, there is a risk of lactic acidosis. This is a potentially fatal side effect related to nucleoside/tide analogues. It is now rarely reported.
Not only are nukes included in nearly all HIV combinations, but the symptoms of lactic acidosis are common side effects or symptoms.
- Unexplained tiredness, often severe
- Sickness (vomiting) and nausea
- Pain in the stomach, abdomen and/or liver
- Unexplained weight loss
- Difficulty breathing
- Poor blood circulation – cold hands or feet or bluish skin colour
- Sudden peripheral neuropathy
Before combination therapy was available, this was only very rarely seen in HIV, and might well have been under diagnosed. Drug packaging now includes a clearer warning about this risk.
Pregnancy might be an additional risk factor for lactic acidosis when using nukes. For this reason d4T or ddI are not recommended during pregnancy when alternative drugs are available.
Lactic acidosis is diagnosed through examination, lab tests and an abdominal CT scan or liver biopsy. Although this toxicity is believed to be a result of damage to part of the cell called mitochondria, there is no simple test for determining people at highest risk.
Although lactic acid in blood can be measured, it is not clear whether high levels increase the risk of lactic acidosis. Over 50% of people showing a high reading on one result, return to normal with the confirmatory test. There appears to be no pattern between high levels and risk of severe toxicity.
Because lactic acid increases with any physical activity, confirmatory tests should be taken after complete rest for at least 20 minutes. Even going to the gym the day before might affect the results.
Treatment and monitoring
Early diagnosis is essential – and contacting your doctor if you have any of the symptoms is important. HIV treatments might need to be stopped immediately depending on blood levels.
High doses of vitamin B complex with L-carnitine (both IV) until lactate levels normalise improved the chances of survival in one study.
Antioxidants might help to overcome mitochondrial toxicity and use of oral antioxidant supplements such as vitamin C, vitamin B complex, L-carnitine or co-enzyme-Q might help and are prescribed by some doctors.
There are no clear guidelines for restarting nucleoside therapy after a serious case of mitochondrial toxicity. Although caution is warranted, lack of other antiretroviral options has lead to people restarting without further toxicity.
Mitochondrial toxicity is thought to be responsible for other side effects including nerve and muscle damage.
Diagnosis and treatment
- Measure levels of lactic acid and blood pH.
- If lactic levels are over 5 mmol/L and you have symptoms, or if levels are over 10 mmol/L, then stop the HIV medication immediately.
- Use of intravenous anti-oxidants (L-carnitine and vitamin B complex including thiamine, riboflavine, nicotinamide, pyridoxine, dichloracetic acid and dexpanthenol) is recommended.
The pancreas is the organ that produces enzymes to help the digestion of food in the stomach. It also helps regulate insulin which controls the levels of sugar in your body.
Pancreatitis means inflammation of the pancreas.
It an uncommon or rare side effect of some HIV drugs including 3TC, d4T, ddI, hydroxyurea (rarely used) and is a very rare side effect of Septrin.
It can also be caused by gallstones, excess alcohol, other medications or infections.
Triglycerides higher than 10 mmol/L, increases the risk of pancreatitis and needs to be promtly managed. Pancreatitis can still occur when triglycerides are 5-10 mmol/L.
Pancreatitis can also be hereditary (genetic).
Symptoms and diagnosis
Symptoms include upper abdominal pain with severe nausea and vomiting.
Blood tests measuring amylase lipase are usually checked to confirm a diagnosis of pancreatitis.
Measuring faecal amylase (FE1) shows whether pancreatic enzymes need to be supplemented.
Pancreatitis can be fatal if not treated early. If it is a side effect of HIV drugs, these medications need to be changed.
Exocrine pancreatic insufficiency (EPI) is usually only a minor problem in people living with HIV. It can be easily treated with enzyme supplements (PERT).
EPI can be very common (30–45% of people in studies) and is often not even diagnosed.
This condition is when the pancreas only produces a reduced amount of digestive enzymes. Symptoms can include gut problems such a diarrhoea that are not explained by diet or other conditions, but some people do not report symptoms.
It is diagnosed if an enzymes called faecal elastase-1 (FE1) is less than 200 mcg/g in a stool sample.
It is also easy to treat by taking an oral supplement to increase enzyme levels. Pancreatic enzyme replacement therapy is also called PERT.
Last updated: 1 March 2023.